Virginia, 2020Flash Flood in Virginia, August 14, 2020
August 14, 2020 · NWS AKQ · 1 event in 1 county or zone
Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 5:59 PM EST, 31 minutes earlier.
Area forecast discussion, Aug 14, 5:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
659 PM EDT Fri Aug 14 2020
.SYNOPSIS...
A trough of low pressure and a slow moving front across the
area, will result in unsettled weather tonight through the
weekend.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 300 PM EDT Friday...
Unsettled conditions persist this afternoon and evening as the
surface low located just east of the Delmarva slowly moves
offshore. This is resulting in a persistent north to northeast
wind along with areas of showers. Some minor flooding has been
occurring in a few areas where showers have been redeveloping
and last more than an hour, but most of the shower activity is
moving and heavy rain is rather brief. Areas of showers will
persist into the evening mainly along and east of I95, but
coverage is expected to diminish. With the northerly flow lows
tonight in the upper 60s across the NW with around 70 to lower
70s elsewhere. Mid 70s still in areas near the coast and bay.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 300 PM EDT Friday...
Central and Eastern VA have been upgraded to a Moderate Risk of
excessive rainfall and potential for flash flooding in Day 2. A
very unsettled weather pattern continues this weekend. A weak
upper trough slowly approaches from the west Saturday as the
region falls into the entrance region of a weak upper jet late
Saturday into early Sunday. This combined with an east-west
oriented front slowly lifting north will allow for another round
of showers and storms during the day on Saturday into Saturday
night. Most areas may remain dry for a time Saturday morning
into early afternoon, but showers and a few thunderstorms will
be on the increase through the afternoon and evening especially
across VA and NC. Portions of southern VA and most of NC is in
a marginal risk for severe storms Saturday afternoon. There will
be enhanced helicity in the vicinity of the front as it slowly
lifts north and with low LCLs any updrafts which are able to
establish themselves could rotate and pose a threat of an
isolated tornado to damaging wind.
Again the main threat will be heavy rain and flooding late
Saturday into early Sunday. With precipitable water values at
or above 2 inches, improving upper support and a boundary slowly
lifting north there is good support for a significant heavy
rain event. On average the region could see 1 to 3 inches of
rain, however, some locations along and just north of the front
could see even higher totals. Flood Watches will likely be
needed for at least a portion of the area late Saturday-early
Sunday due to the very saturated grounds, low FFG values and
potential for heavy rain.
Drier conditions move in Sunday later afternoon and Sunday night
as the surface trough finally moves off the coast. Monday looks
to be one of the driest days in the forecast with a continued
drier NW wind. Slightly cooler (but still muggy) this weekend
due to the widespread rain/cloud cover. Have highs ranging from
the upper 70s across the NW to the mid/upper 80s SE on both
Saturday and Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 330 PM EDT Thursday...
Upper level low pressure will be centered near/just east of the
Hudson Bay from early-mid next week, as the associated upper trough
axis digs into the Great Lakes and northeast. The upper trough axis
then eventually elongates south-southwestward to the MS River
Valley/GOMEX by the middle to end of next week. Unfortunately, this
means the unsettled pattern will stay with us through much of next
week (especially Wed-Fri). Tuesday looks to be the least active
day (lowest PoPs from Tue-Fri) with PoPs in the 25-40% range.
Then, expect (mainly diurnal) convection to increase in coverage
once again from the middle to end of next week. As a result,
have high chc PoPs for much of the area during the aftn/evening
hours from Wed-Fri. Am not expecting as much heavy rainfall
potential as the precipitable water values will not be as high
as they are now, but localized flooding will be possible each
day given wet antecedent conditions. Otherwise, temperatures
should be seasonable with highs in the mid-upper 80s and lows in
the mid 60s to lower 70s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 645 AM EDT Friday...
MVFR to IFR (ECG/RIC/SBY) ceilings to start the forecast period.
Expect a gradual improvement in ceilings through this morning,
becoming MVFR and VFR later this afternoon and evening. Shower
and thunderstorm activity will increase in coverage by this
afternoon, with any heavier showers/storms having the potential
to produce IFR visibilities. Rain chances decrease later this
evening and overnight. MVFR to IFR ceilings will be possible
once again early Saturday morning.
Outlook:
Numerous showers/thunderstorms continue through Sunday as deep
moisture continues to move along the surface trough/cold front.
Sub-VFR conditions will be possible much of the weekend.
&&
.MARINE...
As of 655 PM EDT Friday...
The area of low pressure located well east of the Virginia coast has
strengthened and is now Tropical Storm Kyle. Tropical Storm Kyle is
expected to move ENE and will not pose any threat to the local
waters. Winds are generally NE/ENE 10-15 kts for much of the waters
and NNE 5-10 kts south of Cape Henry. Winds will generally remain
steady through the night.
As of 300 PM EDT Friday...
A frontal boundary will be located across VA and off the coast
Saturday. The pressure gradient will be tightened by the high
pressure over New England, leading to ENE winds 15-20 kt north
of Cape Henry. In addition, seas will build off the Delmarva
coast to around 5 ft. Therefore, SCA has been issued for our
northern Atlantic coastal waters.
An area of low pressure will track ENE across VA Saturday into
Sunday. Winds will increase Saturday and Sunday. For areas north of
Cape Henry (including the Chesapeake Bay), winds are expected to be
ENE 15-20 kt Saturday night and Sunday morning as the tracks across
VA. As the low pressure moves off the coast, wind will become N-NNW
15-20 kt for all coastal waters Sunday afternoon. SCAs will likely
be needed for this time period.
Northerly winds will diminish to 5-10 early next week as high
pressure moves into region.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM Saturday to 6 AM EDT Sunday
for ANZ650-652.
&&
SYNOPSIS...JAO
NEAR TERM...AJB/JAO
SHORT TERM...AJB/JAO
LONG TERM...ERI/JDM
AVIATION...AJB
MARINE...CP/RMMHazardous weather outlook, Aug 14, 3:02 AM EST, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 AM EDT Fri Aug 14 2020
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-150815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 AM EDT Fri Aug 14 2020
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Additional showers and thunderstorms are likely today. Periods of
locally heavy rainfall...along with flooding of poor drainage and
urban areas are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional showers and thunderstorms are likely through the upcoming
weekend. Periods of locally heavy rainfall...along with flooding of
poor drainage and urban areas are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Butner
Flash Flood, James City
- When
- August 14, 6:30 PM EST to 7:15 PM EST
- Where
- James City County, 1.65 mi W of Five Forks to 1.7 mi W of Five Forks
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.250, -76.800
All north and south lanes were closed on Route 614 near John Tyler Memorial Highway due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Tornadoes and Hail in Minnesota, August 14, 2020$1.3 million · EF1 · 41 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Damaging Wind in Michigan, August 14, 2020$50,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918160.